Texas, 2023

Flash Flood in Texas, September 25, 2023

September 25, 2023 · NWS SJT · 1 event in 1 county or zone

Thunderstorms produced torrential rainfall causing flash flooding near Segovia in Kimble County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produced torrential rainfall causing flash flooding near Segovia in Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 25, 1:53 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 25, 1:53 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
253 AM CDT Mon Sep 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 252 AM CDT Mon Sep 25 2023

Early this morning, a frontal boundary was stalled out from
Brownwood southwestward to Junction and out to Ozona.  Storms were
ongoing and appeared to be training along and near the I-10
corridor.  This activity is being largely driven by the front, as
well as convergence between 925 and 850mb.  After sunrise, some
lingering showers and storms are possible, mainly along and just
north of I-10. This could lead to some localized flooding concerns,
especially in areas that have already seen substantial rainfall
since yesterday evening. Meanwhile, much more stable air has moved
in behind the front, which will push southward today.  The shortwave
impulse that is providing upper-level support to the early-morning
activity will also push southeastward. As a result, further chances
for showers and thunderstorms this afternoon should be south of the
Concho Valley. By tonight, activity will have settled further south
of the I-10 corridor, thanks to the cold front shifting southward.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 252 AM CDT Mon Sep 25 2023

Drier conditions are expected in the long term. The upper level
trough will be moving off to the east and a larger upper level
trough will be developing off the west coast of the U.S. Before the
upper level ridge can set up over our area, we will be in
northwesterly flow aloft, which could allow for a weak disturbance
or two. We have low PoPs on Tuesday because of this, but chances
look better to our west and south, where the higher terrain can aid
in convective initiation. We'll see upper level ridging over our area
between the two troughs as we go into the later half of the week.
Temperatures will stay generally in the low 90s, which will be
cooler than what we've seen this past weekend, but will still be
more than 5 degrees above normal for this time of the year. There
are some low mentionable PoPs next weekend as that deep upper trough
approaches from the West, however most of the models are keeping the
rain off to our west.

&&

.AVIATION...
(06Z TAFS)
Issued at 1208 PM CDT Sun Sep 24 2023

Much of what is in the TAFs will be determined by what happens in
the next 0 to 6 hours, specifically, any further thunderstorm
development. At this point, storm chances have shifted much
further southeast so these have been cleared from almost all TAF
sites for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     91  64  90  65 /  10   0   0   0
San Angelo  91  66  90  63 /  20  10  10   0
Junction    92  67  90  63 /  30  30  20   0
Brownwood   90  65  90  63 /  20  10  10   0
Sweetwater  91  66  90  66 /  10   0   0   0
Ozona       91  67  90  65 /  30  20  20   0
Brady       88  66  89  64 /  20  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....AP
AVIATION...SK
Hazardous weather outlook, Sep 24, 1:17 PM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
217 PM CDT Sun Sep 24 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
217 PM CDT Sun Sep 24 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are possible this
evening into the overnight hours for the Heartland and Hill
Country, potentially extending westward into the Concho Valley and
Northern Edwards Plateau. The main hazards will be large hail,
gusty winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will again be possible on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.

In the hours before

Special weather statement, Sep 24, 9:48 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1048 PM CDT Sun Sep 24 2023

TXZ169-250430-
Kimble TX-
1048 PM CDT Sun Sep 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIMBLE COUNTY
THROUGH 1130 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of I-10 Near The Kimble-Kerr County Line, or 9 miles east
of Segovia, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Segovia, The Intersection Of I-10 And Us 290, and I-10 Near The
Kimble-Kerr County Line.

This includes Interstate 10 between Mile Markers 462 and 477.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3042 9972 3050 9963 3050 9930 3029 9930
      3029 9960
TIME...MOT...LOC 0348Z 294DEG 16KT 3040 9951

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Sep 24, 9:50 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1050 PM CDT Sun Sep 24 2023

TXZ170-250430-
Mason TX-
1050 PM CDT Sun Sep 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MASON COUNTY
THROUGH 1130 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hilda, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Loyal Valley, Hilda, and Us-87 Near The Mason-Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3050 9922 3060 9917 3058 9896 3050 9897
      3049 9921
TIME...MOT...LOC 0350Z 289DEG 32KT 3054 9910

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TP
Special weather statement, Sep 25, 12:18 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
118 AM CDT Mon Sep 25 2023

TXZ169-250700-
Kimble TX-
118 AM CDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KIMBLE COUNTY
THROUGH 200 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Us-83 Near The Kerr-Kimble County Line, or near South Llano River
State Park, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Segovia, I-10 Near The Kimble-
Kerr County Line, The Intersection Of I-10 And Us 290, and Us-
83 Near The Kerr-Kimble County Line.

This includes Interstate 10 between Mile Markers 461 and 477.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 9985 3046 9969 3029 9951 3029 9980
      3030 9980
TIME...MOT...LOC 0618Z 324DEG 16KT 3036 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SK
Special weather statement, Sep 25, 1:50 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
250 AM CDT Mon Sep 25 2023

TXZ077-078-168-169-250830-
Schleicher TX-Menard TX-Kimble TX-Sutton TX-
250 AM CDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCHLEICHER...
NORTHWESTERN KIMBLE...SOUTHWESTERN MENARD AND NORTHEASTERN SUTTON
COUNTIES THROUGH 330 AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Camp Sol Mayer, or 10 miles southeast of Fort
Mckavett, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Mckavett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 10039 3090 10018 3069 9981 3058 10006
TIME...MOT...LOC 0749Z 296DEG 17KT 3070 10001

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AP

The radar

The San Angelo radar (KSJT), 133 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kimble

When
September 25, 3:04 AM CST
Where
Kimble County, 0.91 mi SE of Segovia to 0.83 mi SE of Segovia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.410, -99.660

Law Enforcement reported water over Farm to Market Road 2169 near I-10.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138953.